Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 19, 2020, 3:15 AM CDT for Adams County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 3:15 AM CDT (08:15 UTC)
- Expired
- Jul 19, 2020, 4:15 AM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
County Adams County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:32 AM CDT | TSTM WND DMG | 2 Nne Friendship, WI | NUMEROUS TREES DOWN IN THE PRESTON AREA AND NEAR ROCHE-A-CRI STATE PARK. TIME ESTIMATED FROM RADAR. |
| Jul 19, 3:34 AM CDT | TSTM WND DMG | 4 Ne Adams, WI | TREES DOWN ACROSS HIGHWAY J. TIME ESTIMATED BY RADAR. |
| Jul 19, 4:09 AM CDT | TSTM WND DMG | 4 S Brooks, WI | A FEW TREES DOWN AROUND THE TOWN OF JACKSON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
863
WWUS83 KARX 190815
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Jul 19 2020
WIZ042>044-190915-
Juneau-Adams-Monroe-
315 AM CDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JUNEAU...ADAMS
AND SOUTHEASTERN MONROE COUNTIES...
At 314 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of New Rome to New Lisbon
to 11 miles northwest of Hillsboro. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mauston, Friendship, New Lisbon, Adams, Elroy, Wonewoc, Dellwood,
Glendale, Lemonweir, Big Flats, Lindina, Lyndon Station, Colburn,
Union Center, I 90 94 Exit 78, Johnson Hill and Big Spring.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 9031 4373 9031 4373 9050 4386 9018
4425 8977 4424 8960 4364 8960
TIME...MOT...LOC 0814Z 284DEG 25KT 4413 8985 4387 9019 4373 9054
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:45 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 11:45 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1145 PM CDT Sat Jul 18 2020 .SHORT TERM...(Tonight) Issued at 231 PM CDT Sat Jul 18 2020 Morning convection definitely complicated the heat forecast for this afternoon. Widespread debris clouds finally gave way to clearing by late morning, but since then have had pesky cu and stratocu developing in their wake. Even some nuisance cells developed early this afternoon over central WI where capping is weaker. A southerly breeze is leading to efficient moisture advection, pumping a rich pool of mid 70s dewpoints into the area, soupiest generally west of the Mississippi River. A handful of observing sites are reporting dewpoints flirting with 80 at this hour thanks to that maturing corn crop. So while humidity is not lacking, temperatures have been trickier to pin down this afternoon, still mostly in the 80s across the forecast area at this hour. Thinking bulk of the area will still have no problem exceeding 100 degree heat indices by late afternoon to meet advisory criteria, so have left headline untouched. Only somewhat questionable area looks to be central WI where dewpoints still remain in the low 70s. Heading into this evening we'll be closely watching a cold front dropping in from MN and northwest WI. Instability out ahead of the front will be super favorable with MLCAPEs >3500 J/kg across the area. Afternoon heating will gradually erode the stout capping in place as the front approaches, and CAMs show storms erupting along the front by late afternoon over central MN. Question then becomes how this line of convection evolves as the front progresses southeast, and how extensive the line of storms will be as it pushes through our area. The HRRR didn't handle last night's convection very well and seems to be the outlier again this afternoon. So not putting much stock in it wanting to keep bulk of storms north of I-94. Other CAMs show a broad line of storms perhaps with some bowing segments extending through the entire forecast area this evening into early Sunday morning, roughly between 7 PM and 2 AM. Timing will likely need some further refinement once convection initiates and mesoscale influences become more dominant. Severe potential still looks decent given the juicy airmass and fat CAPE sounding profiles. Deep layer shear will be strongest behind the front, but it does look like there may be ample shear in the vicinity of the front as well. Damaging winds will likely be the main threat, especially if storms congeal into bowing segments as depicted by several CAMs. Isolated large hail is also possible. Low level shear will be respectable and hodographs show favorable curvature from 0-1km for perhaps an isolated tornado or two. The rich low level moisture will also support rather low LCLs. Due to the expected progressive nature of this line of storms, not expecting a widespread significant flooding threat. That being said, strong moisture transport out ahead of the front and deep warm cloud depths will definitely support heavy rainfall rates. HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of rainfall across the area with ensemble max QPF of 1 to 2" with locally up to 3 inches. Barring any stalling or training storms (not expected) or super heavy rainfall rates, latest flash flood guidance would suggest the area should have no trouble handling that amount of rain. Convection will shut off from NW to SE behind the front late tonight, but the overnight still looks rather muggy with temperatures slowly falling only into the mid 60s to mid 70s. .LONG TERM...(Sunday through Saturday) Issued at 231 PM CDT Sat Jul 18 2020 Near normal temperatures and lower dewpoints return on Sunday behind a cold front that will move through the are overnight tonight. Expect high temperatures to range from the upper 70s to middle 80s over the next few days, with much more comfortable dewpoints. Surface high pressure builds in from the west going into the beginning of the new week, keeping things mostly dry. Shower and storm chances return Monday night into Tuesday as a shortwave trough drops south from the Dakotas. Upper ridging builds in across the region by the middle to end of the new week, allowing temperatures to gradually climb by next weekend. Additional chances for showers and storms will be possible by the end of the new week as a shortwave trough or two move through the large scale flow aloft. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM CDT Sat Jul 18 2020 Line of storms along a cold front running from northern WI into western parts of the state. Meso models doing a bit better capturing the convection, suggesting further expansion southward along the eastward moving front (although not as widespread as to the north). Storms no longer looking like a "sure thing" for both TAF sites. Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the overnight with generally SKC/SCT conditions through Sunday. WX/vsby: VCTS looking more appropriate for KRST now with expected less coverage. Chances higher for KLSE, but could also be missed. Will hold onto the brief TEMPO for KLSE now, amend if necessary. Winds: South will swing to the northwest with passage of front tonight, roughly in the 06-09z time frame. Strong wind gusts with any storm not looking as likely at this time with stabilizing of the near sfc layer. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 801 PM CDT Sat Jul 18 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 801 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms tonight. A few could be severe with the higher risk across Wisconsin. Large hail, strong winds and locally heavy rain are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday On and off storm chances will continue into next week. At this time, it's too early to determine if organized severe weather will occur. .SPOTTER INFORMATION STATEMENT... Local spotter groups could be needed tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 19, 12:25 AM CDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service La Crosse WI 1225 AM CDT Sun Jul 19 2020 WIZ017-029-190645- Taylor-Clark- Including the cities of Medford and Neillsville 1225 AM CDT Sun Jul 19 2020 ...Strong Storms Across Parts Of North-Central Wisconsin... Thunderstorms will roll eastward across portions of north- central Wisconsin through 2 am. The stronger storms will be capable of wind gusts up to 40 mph, dime size hail and locally heavy downpours. Take shelter when storms approach your location. Rieck
Local storm report, Jul 19, 1:59 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM TSTM WND DMG 3 S OSSEO 44.54N 91.23W
07/19/2020 TREMPEALEAU WI PUBLIC
DELAYED REPORT. TREE DAMAGE AT HWY 53 AND
BROWN ROAD. SPORADIC TREE DAMAGE ELEVA TO
STRUM TO SOUTH OF OSSEO. TIME ESTIMATED
BASED ON RADAR.
&&
CZSpecial weather statement, Jul 19, 3:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Jul 19 2020
WIZ042>044-190915-
Juneau-Adams-Monroe-
315 AM CDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JUNEAU...ADAMS
AND SOUTHEASTERN MONROE COUNTIES...
At 314 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of New Rome to New Lisbon
to 11 miles northwest of Hillsboro. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mauston, Friendship, New Lisbon, Adams, Elroy, Wonewoc, Dellwood,
Glendale, Lemonweir, Big Flats, Lindina, Lyndon Station, Colburn,
Union Center, I 90 94 Exit 78, Johnson Hill and Big Spring.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 9031 4373 9031 4373 9050 4386 9018
4425 8977 4424 8960 4364 8960
TIME...MOT...LOC 0814Z 284DEG 25KT 4413 8985 4387 9019 4373 9054
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:36 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| Jul 19, 1:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 23 min |
| Jul 19, 2:11 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 34 min |
| Jul 19, 2:19 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Jul 19, 3:23 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 37 min |
| Jul 19, 3:38 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 37 min |
| Jul 19, 4:13 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.